Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Despite only a few cases reported in the literature (1–6), psychotic depression may be considered a predisposing factor (5) in thromboembolism, sometimes associated with life-threatening complications (6). We draw your attention to pulmonary embolism as a possible complication in severe depression. Pulmonary embolism is a potentially lethal condition. It may also be a difficult condition to diagnose at the bedside. In terms of mortality in patients with affective disorders, only pulmonary embolism showed an excess of deaths compared to other general causes (7). In one autopsy study (2), 3.3% of sudden deaths of institutionalized mental patients were due to pulmonary embolism; it was the third leading cause of death in persons experiencing catatonic states. We present the clinical details of a case we have recently handled.
Ms. A was a 64-year-old married woman with a past psychiatric history of bipolar mood disorder that met ICD-10 diagnostic criteria. The disease began about 33 years ago with puerperal psychosis. Ms. A had, in all, nine hospital admissions in the next 23 years. At the first six admissions, she came in with psychotic depression and received treatment with major tranquilizers and antidepressants. On four occasions, ECT was administered.
Ms. A’s first four hospital admissions led to a complete recovery; after the last two, Ms. A was discharged with some residual depressive symptoms. She was followed up in the community between admissions. She was admitted again on two occasions after being seen for treatment of manic and hypomanic symptoms, respectively. She was then treated with haloperidol and hypnotic medications. After follow-up in the community, she was admitted again. She exhibited features of psychotic depression and was therefore administered lithium and imipramine. Since then, she had had minor relapses managed with adjustment of her dose of imipramine.
When Ms. A was next admitted, she was profoundly depressed and mute, with akinesia associated with negativism and psychomotor retardation. Upon physical examination, she was found to have bilateral pitting edema. She had a history of chronic cardiac failure; otherwise, her past medical history was unremarkable. The results of an ECG and a chest X-ray were normal. There was no evidence of constipation or dehydration (as indicated by her urea, creatinine, and packed cell volume values). Obesity was present. In view of Ms. A’s age, lack of response, and potential physical complication, mainly related to side effects, imipramine was switched to citalopram, 20 mg/day, and the citalopram dose was increased to 40 mg/day after 4 weeks.
When Ms. A started to improve to a degree that allowed her to walk around with a walker, shortness of breath upon minimal exertion was noted. A repeat physical examination and another ECG revealed no new features. Ms. A was referred to a medical unit, where she was admitted with a diagnosis of multiple pulmonary emboli, which was confirmed with a ventilation perfusion scan. She was prescribed an anticoagulant and eventually made a good physical and mental recovery.
In this case, bilateral pitting edema, together with immobility and obesity, could be considered predisposing factors for pulmonary embolism. These findings suggest a considerable risk affecting a patient whose mobility was severely impaired because of depression. It has been reported that depressed patients exhibit 41% greater platelet activation and higher procoagulant properties than healthy comparison subjects (8), perhaps because of lower platelet serotonin uptake (9) and greater serotonin receptor expression (10). However, we know of no evidence that citalopram can cause pulmonary embolisms.
Our patient’s case indicates the need for further investigation in such patients in order to screen their coagulation system. The availability of a simple blood test as a first-line investigation, such as a d-dimer assay, has been reported to be helpful in the early diagnoses of thromboembolisms. This test is not always available, and we did not have access to it (11).
Attention should also be focused on the prevention of pulmonary emboli. Early walking confers general benefit, and there are theoretical reasons for supporting its use to reduce thromboembolism, along with other measures such as leg elevation, exercises, and the provision of elastic stockings. All these approaches may be useful, but definitive proof of benefit is lacking (12). Most success in this area has been achieved with low-dose subcutaneous heparin (13). It is, therefore, reasonable to consider administrating prophylactic heparin to severely depressed immobile patients (14) in order to prevent thromboembolism, as has been similarly suggested for immobile patients with neuroleptic malignant syndrome (15).
Download citation file:
Web of Science® Times Cited: 11